Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 53, NWS Salt Lake City, UT

August 30, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2015, 3:57 PM MDT for Kane County, Utah. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2015, 3:57 PM MDT (21:57 UTC)
Expired
Aug 30, 2015, 11:00 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 103 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:00 PM MDTFLASH FLOOD2 N Big Water, UTMASSIVE FLASH FLOOD REPORTED ON WAHWEAP CREEK NORTH OF BIG WATER. FLOOD WAVE WAS CARRYING FULL SIZE TREES AND BOULDERS AS BIG AS CARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WGUS55 KSLC 302157
FFWSLC
UTC025-310500-
/O.NEW.KSLC.FF.W.0053.150830T2157Z-150831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT SUN AUG 30 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 1100 PM MDT SUNDAY
    
* AT 354 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORM PRODUCING 
  HEAVY RAINFALL OVER THE HEADWATERS OF WAHWEAP CREEK AS WELL AS 
  TRIBUTARIES OF THE PARIA RIVER. A SWATH OF RAINFALL IN EXCESS OF  
  1 INCH HAS ALREADY FALLEN...WITH ADDITIONAL STORMS MOVING INTO THE 
  AREA INTO EARLY EVENING. 

* A FLOOD WAVE IS EXPECTED TO MOVE DOWN WAHWEAP CREEK THROUGH THE 
  EVENING HOURS...REACHING BIG WATER BY LATE EVENING. AN ADDITIONAL  
  FLOOD WAVE IS EXPECTED TO MOVE DOWN THE PARIA RIVER OVER THE 
  COURSE OF THE EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3740 11169 3730 11171 3700 11151 3700 11188
      3714 11194 3735 11195 3743 11183 3748 11171

$$

MPS
2 follow-up statements
814 
WGUS75 KSLC 302316
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 PM MDT SUN AUG 30 2015

UTC025-310500-
/O.CON.KSLC.FF.W.0053.000000T0000Z-150831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
516 PM MDT SUN AUG 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY
FOR CENTRAL KANE COUNTY...

AT 511 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
TORRENTIAL RAINFALL ACROSS PORTIONS OF WAHWEAP CREEK AND THE PARIA 
RIVER. RADAR ESTIMATES INDICATE A SWATH OF RAINFALL IN EXCESS OF 2 
INCHES HAS FALLEN ACROSS THESE DRAINGES...AND ADDITIONAL RAINFALL 
WILL CONTINUE THROUGH 6 PM. 

THIS WILL RESULT IN A LARGE AND VERY DANGEROUS FLASH FLOOD MOVING 
DOWN BOTH THE PARIA RIVER AND WAHWEAP CREEK DRAINAGES. MOVE TO 
HIGHER GROUND AND STAY AWAY FROM THESE DRAINAGES THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3740 11169 3730 11171 3700 11151 3700 11188
      3714 11194 3735 11195 3743 11183 3748 11171

$$

MPS
819 
WGUS75 KSLC 310456
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 PM MDT SUN AUG 30 2015

UTC025-310504-
/O.EXP.KSLC.FF.W.0053.000000T0000Z-150831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1056 PM MDT SUN AUG 30 2015

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT
1100 PM MDT...

RUNOFF IS DIMINISHING OVER WAHWEAP AND THE PARIA RIVER DRAINAGE AND 
SURROUNDING DRAINAGES THIS EVENING AND THE FLASH FLOOD WARNING FOR 
THIS AREA WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE WARNING HAS 
ENDED...WATER WILL CONTINUE TO RUN HIGH IN THE AREA FOR SEVERAL MORE 
HOURS...SO CONTINUED CAUTION IS URGED. 

LAT...LON 3740 11169 3730 11171 3700 11151 3700 11188
      3714 11194 3735 11195 3743 11183 3748 11171

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:42 PM MDT, 15 minutes earlier.

Area forecast discussion, Aug 30, 3:42 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT SUN AUG 30 2015

.SYNOPSIS...A COLD FRONT OVER EASTERN UTAH WILL WEAKEN THIS
EVENING. WITH THE REGION BETWEEN A RIDGE OF HIGH PRESSURE FROM
THE UPPER MIDWEST TO THE SOUTHERN PLAINS AND A TROUGH OF LOW
PRESSURE OVER THE PACIFIC NORTHWEST...A GENERALLY DRY SOUTHWEST
FLOW WILL PREVAIL FOR MOST OF THE UPCOMING WEEK.

&&

.SHORT TERM...UPPER TROUGH CONTINUES TO MAKE ITS WAY ACROSS IDAHO
AND MONTANA THIS AFTERNOON. THE ASSOCIATED COLD FRONT HAS MOVED
INTO EASTERN UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG AND AHEAD OF THE BOUNDARY WHERE THE AIRMASS IS
MORE MOIST AND THERE ARE GOOD DYNAMICS. THESE STORMS WILL
CONTINUE INTO THE EARLY EVENING...WITH THE POTENTIAL TO PRODUCE
HEAVY RAIN AND GUSTY WINDS. TEMPERATURES BEHIND THE FRONT ARE
NOTICEABLY COOLER THAN YESTERDAY...WITH MAXES RUNNING IN EXCESS OF
10F BELOW VALUES OBSERVED YESTERDAY OVER NORTHERN UTAH.

AS THE TROUGH MOVES INTO THE CENTRAL UNITED STATES AND THE COLD
FRONT WEAKENS...A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE
AREA...RESULTING IN A SLOW WARMING TREND FOR THE EARLY PART OF THE
WEEK. MOISTURE AND INSTABILITY WILL LINGER OVER SOUTHERN UTAH
TOMORROW...ALLOWING FOR SHOWER AND THUNDERSTORM ACTIVITY TO FOCUS
OVER THAT AREA. HOWEVER...CONVECTION SHOULD BE MORE ISOLATED IN
NATURE COMPARED TO TODAY. BY TUESDAY...MOISTURE WILL DECREASE
FURTHER SO ANY LINGERING CONVECTION SHOULD BE CONFINED TO THE
HIGHER TERRAIN. SOUTHWEST WINDS WILL ALSO BEGIN TO INCREASE AS A
PACIFIC NORTHWEST TROUGH SLOWLY MOVES ONSHORE.

&&

.LONG TERM (AFTER 12Z WEDNESDAY)...A PERSISTENT LONG WAVE TROUGH WILL
RESIDE OVER THE PACNW/NORTHERN ROCKIES STATES THROUGH THE LONG TERM
PERIOD. EMBEDDED SHORT WAVE ENERGY WILL GRADUALLY ROTATE AROUND THE
BASE OF THIS MID/LATE WEEK ALLOWING HEIGHTS TO GRADUALLY TREND LOWER
ACROSS THE EASTERN GREAT BASIN AS THIS ENERGY LIFTS NE THROUGH THE
NORTHERN ROCKIES...FURTHER IMPINGING ON THE PLAINS RIDGE AND HOLDING
IT WELL EAST. A DEEP AND DRY SOUTHWESTERLY FLOW WILL PERSIST AS
SUCH.

H7 TEMPS AT KSLC WILL EVER SO SLIGHTLY LOWER DURING THE WED-FRI
TIMEFRAME COINCIDENT WITH THE FALLING HEIGHTS...THOUGH TEMPS WILL
REMAIN NEAR SEASONAL NORMS THROUGH THE END OF THE WORKWEEK. DEEP
MIXING OF FAIRLY STRONG SOUTHWESTERLY FLOW ALOFT WILL AID BREEZY TO
GUSTY CONDITIONS ACROSS MUCH OF THE AREA.

GLOBAL MODELS LARGELY AGREE THAT AMPLIFICATION OF THE EASTERN
PACIFIC RIDGE FRIDAY WILL DRIVE INCREASED AMPLIFICATION OF THE LAST
SHORT WAVE OF THE SERIES...CARVING THE MEAN TROUGH FURTHER
SOUTH/EAST INTO THE NORTHERN GREAT BASIN FRIDAY NIGHT/SATURDAY. THIS
SAID...SOME TIMING/AMPLIFICATION ISSUES BEGIN TO ARISE BETWEEN
EC/GFS AND A FAIR AMOUNT OF SPREAD CONTINUES IN THE GEFS. THIS IS
ESPECIALLY TRUE REGARDING THE ATTENDANT COLD FRONTAL PASSAGE AS IT
WORKS EAST INTO THE FORECAST AREA /LATE FRIDAY GFS...SATURDAY
MORNING EC/. REGARDLESS...GLOBALS DO AGREE THAT FAIRLY STOUT CAA
WILL BE OCCURRING SATURDAY AND HAVE FURTHER LOWERED TEMPS TO WELL
BELOW SEASONAL NORMS NEXT WEEKEND. SAID FRONT DOES APPEAR QUITE
SHALLOW AND MOISTURE STARVED OWING TO A CONTINUATION OF DRY AND
BREEZY CONDITIONS THROUGH DAY 7.

&&

.AVIATION...NORTHERLY WINDS WILL PREVAIL AT KSLC THROUGH THE
REMAINDER OF THE AFTERNOON BEFORE SWITCHING BACK TO THE SOUTH
BETWEEN 02-03Z. THERE IS A 30 PERCENT CHANCE THIS WIND SHIFT IS
DELAYED UNTIL 04Z OR LATER. ISOLATED SHOWERS IN THE VICINITY OF THE
TERMINAL WILL CONTINUE THROUGH THE AFTERNOON...WITH A 20 PERCENT
CHANCE FOR GUSTY ERRATIC OUTFLOW WINDS. VFR CONDITIONS WILL PREVAIL
THROUGH THE PERIOD.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
EASTERN UTAH ALONG AND AHEAD OF A COLD FRONT MOVING THROUGH THE
DISTRICT. THE CONVECTION WILL TEND TO DISSIPATE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING AND THE WEAKENING OF THE BOUNDARY. A
DRIER AND MORE STABLE AIRMASS WILL MOVE BACK IN FOR THE EARLY PART
OF THE WEEK. WITH ANOTHER TROUGH APPROACHING...SOUTHWEST WINDS
WILL BECOME GUSTY DURING THE MIDDLE TO LATTER PART OF THE WORK
WEEK. THIS MAY PRODUCE AREAS OF CRITICAL FIRE WEATHER CONDITIONS
WHERE FUELS ARE DRY...PARTICULARLY OVER WESTERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...TRAPHAGAN
LONG TERM...MERRILL
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 4:12 AM MDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 AM MDT SUN AUG 30 2015

UTZ001>016-019>021-517-518-WYZ021-311015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
412 AM MDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER THE EASTERN HALF
OF THE FORECAST AREA TODAY INTO THIS EVENING AS A COLD FRONT
SLIDES INTO CENTRAL UTAH. WITH A SOMEWHAT MOIST AIR MASS IN
PLACE...THUNDERSTORMS MAY PRODUCE BRIEF HEAVY THIS AFTERNOON AND
EVENING...PRIMARILY OVER THE SOUTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTHWEST WINDS AND A RATHER DRY AIR MASS MAY PRODUCE
CRITICAL FIRE WEATHER CONDITIONS FROM TUESDAY THROUGH
FRIDAY...PARTICULARLY ACROSS WESTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:24 PM MDTSpecial Weather StatementSLCBox Elder51 min
Aug 30, 4:57 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.